Alert archive / Maine / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 28, 2014, 8:32 PM EDT for 4 counties in Maine. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2014, 8:32 PM EDT (00:32 UTC)
- Expired
- Jul 28, 2014, 10:00 PM EDT
- In force
- 88 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Androscoggin County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 82 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:40 PM EDT | FLASH FLOOD | Jay, ME | WASHOUT ON OLD JAY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WGUS51 KGYX 290032
FFWGYX
MEC001-007-011-017-290200-
/O.NEW.KGYX.FF.W.0018.140729T0032Z-140729T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
832 PM EDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
NORTH CENTRAL ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...
THIS INCLUDES THE CITY OF FARMINGTON...
EXTREME EAST CENTRAL OXFORD COUNTY IN WESTERN MAINE...
* UNTIL 1000 PM EDT
* AT 826 PM EDT...THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS WERE
LOCATED OVER THE WARNED AREA. RAINFALL RATES UP TO 3 INCHES PER HOUR
MAY CAUSE FLASH FLOODING THROUGH AT LEAST 930 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILTON...JAY...AND FARMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4437 7006 4444 7038 4480 7029 4480 7002
4479 7000 4473 7001 4468 6999
$$
MLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:51 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 28, 7:51 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
751 PM EDT MON JUL 28 2014
.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH NORTHERN NEW ENGLAND AND INTO
EASTERN CANADA TONIGHT. A TRAILING COLD FRONT WILL SLIDE OFF THE
COAST TONIGHT THEN REMAIN NEARLY STATIONARY TUESDAY AND TUESDAY
NIGHT. HIGH PRESSURE BUILDS ACROSS THE REGION THRU THE END OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
750 PM...HAVE EXTENDED THE WATCH FOR AN HOUR UNTIL 9PM IN
ME...AND CANCELED FOR NH.
SVR TSTM WATCH NUMBER 452 IN EFFECT THRU 8 PM FOR ALL OF OUT NH
ZONES AND ALL BUT OUR MOST ERN ZONES IN ME. THREAT IS FOR LARGE
HAIL AND DAMAGING WINDS. EVEN AN ISOLATED TORNADO CAN NOT BE RULED
OUT. ALSO...ANY TORRENTIAL RAIN THAT FALLS ON TOP OF SIGNIFICANT
RAINFALL THAT HAS ALSO FALLEN COULD LEAD TO LOCALIZED FLASH
FLOODING.
THE SFC LOW TRACKS TO THE N NE MOVING ACROSS NH AND FAR NW MAINE
THEN INTO ERN CANADA TNGT. A TRAILING COLD FRONT WORKS ITS WAY E
ACROSS THE FCST AREA...PUSHING JUST OFFSHORE BY DAYBREAK.
THE LOW AND FNT PROVIDE THE FOCUS FOR THE SHRA/TSTM ACTIVITY. VERY
MOIST AIR IN PLACE AS INDICATED BY SFC DEW POINTS...850 MB DEW
POINTS AND PWAT VALUES. THIS SUPPORTS THE HEAVY RAIN POTENTIAL
INTO THIS EVE. INSTABILITY AND SPEED AND DIRECTIONAL SHEAR ALONG
WITH DYNAMICS FROM STRONG UPPER LVL TROF LIFTING OUT TO THE NE
ACROSS THE REGION PROVIDE THE FOCUS FOR SVR CONVECTION.
AFTER THIS EVE...STILL SHRA AND MAYBE A TSTM AROUND WITH PASSAGE
OF FNT. DUE TO ALL THE RECENT RAINFALL SHOULD BE AREAS OF DENSE
F AROUND...ESPECIALLY FOR AREAS AHEAD OF THE FNT. THE FNT IS
FOLLOWED BY A WIND SHIFT TO THE W NW BUT WINDS MAY NOT PICK UP
ENOUGH TO SCOUR OUT THE LOW LVL MOISTURE AND F.
USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE NEAR TERM FCST.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS THE SFC LOW MOVES WELL INTO ERN CANADA THE UPPER LVL FLOW
REMAINS FROM THE SW AS AN UPPER LVL CUTOFF LOW REMAINS OVER OR
JUST N OF THE GREAT LAKES. THIS KEEPS THE SFC COLD FNT FROM MOVING
MUCH MORE TO THE E...IN FACT IN MAY MOVE BACK TO THE W. THE FNT IS
WEAKENING AND WILL THEREFORE NOT PROVIDE SUPPORT FOR ANY PRCP...
ESPECIALLY WITH DRIER AND MORE STABLE AIR MOVING INTO THE REGION
AS THE DRY WEDGE WRAPS ALL THE WAY AROUND THE UPPER LVL CUTOFF LOW
AND UP THE ERN SEABOARD. HIGHS IN THE 70S ON TUESDAY AS DEW POINTS
DROP INTO THE 50S. THIS LEADS TO COOL OVERNIGHT LOWS TUESDAY NGT
FROM THE 40S N TO THE 50S S.
USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE SHORT TERM FCST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
500 MULTIPLE OMEGA BLOCK PATTERN WILL HOLD FROM THE PACIFIC EWD
ACROSS THE CONUS AND INTO THE ATLANTIC....ALTHOUGH AMPLITUDE WILL
SLOWLY WEAKEN TOWARD THE END OF THE WEEK AND THROUGH THE WEEKEND.
SO...THE COOLER AND DRIER AIR WILL GRADUALLY SHIFT NWD AND BE ME
REPLACES MORE LOW LVL MOISTURE AND SLIGHTLY WARMER TEMPS. THE
TREND WILL BE FOR HIGHS RUNNING NEAR NORMAL...AND MINS SLIGHTLY
ABOVE NORMAL. COULD SEE A WAVE MOVE THROUGH THE SW FLOW ALOFT AND
MAYBE BRING A THREAT OF SCT SHRA/TSRA...ESPECIALLY IN THE MTNS.
FOR NOW THIS LOOKS TO BE CENTERED AROUND FRIDAY...AND THEN ANOTHER
ROUND SUN NIGHT INTO MON...AS PERHAPS A MORE SIGNIFICANT WAVE
PUSHES THE 500 TROUGH SWD.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY NIGHT/...VARIABLE CONDITIONS FROM MVFR
TO LIFR THRU THE NGT DUE TO SHRA/TSTM ACTIVITY WITH THE POTENTIAL
FOR SVR TSTMS THRU 8 PM THIS EVE. AREAS OF F AROUND NRN/ERN AREAS
WILL BECOME MORE WIDESPREAD OVERNIGHT. CONDITIONS IMPROVE TO VFR
FOR TUESDAY AND TUESDAY NGT.
LONG TERM...MAINLY VFR...EXCEPT FOR EARLY MORNING VLY FOG/WED
THRU SATURDAY.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...UPDATED TO INPUT
LATEST OBSERVED DATA RESULTING IN NO MORE THAN A FEW MINOR
ADJUSTMENTS TO THE FCST FOR TNGT. WILL CONT THE SCA FOR TNGT AND
TUESDAY. EXPECT WINDS TO GUST TO SCA LEVELS TNGT AND SEAS TO BUILD
TO SCA LEVELS AS WELL. WINDS DROP OFF FOR TUESDAY BUT SEAS WILL
REMAIN ROUGH THRU THE DAY. CONDITIONS SHOULD BE DROPPING BELOW SCA
LEVELS TUESDAY NGT.
LONG TERM...PERSISTENT S-SW FLOW COULD CONTINUE TO PRODUCE SOME
SWELL TO NEAR 5 FT WED NIGHT AND THU...BUT OTHERWISE WED THRU SAT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT TUESDAY FOR ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Jul 28, 2:10 PM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 210 PM EDT MON JUL 28 2014 MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-291815- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK- COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 210 PM EDT MON JUL 28 2014 ...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN. ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ009-014-021-022-025>028-291815- CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO- 210 PM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-291815- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 210 PM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 28, 7:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
744 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG LACONIA 43.53N 71.47W
07/28/2014 BELKNAP NH PUBLIC
4 LARGE TREES DOWN
&&
EVENT NUMBER GYX1400159
SJCLocal storm report, Jul 28, 8:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
811 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM NON-TSTM WND DMG HARTFORD 44.37N 70.35W
07/28/2014 OXFORD ME FIRE DEPT/RESCUE
MULTIPLE TREES DOWN
&&
EVENT NUMBER GYX1400160
CEMPALocal storm report, Jul 28, 8:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
812 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG CANTON 44.44N 70.32W
07/28/2014 OXFORD ME FIRE DEPT/RESCUE
MULITPLE REPORTS OF TREES DOWN
&&
EVENT NUMBER GYX1400161
CEMPALocal storm report, Jul 28, 8:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
813 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG ORFORD 43.91N 72.14W
07/28/2014 ORANGE NH DEPT OF HIGHWAYS
RT 10 CLOSED DUE TO DOWN TREES
&&
EVENT NUMBER GYX1400162
MCLocal storm report, Jul 28, 8:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
816 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 2 N NEW HAMPTON 43.63N 71.65W
07/28/2014 GRAFTON NH DEPT OF HIGHWAYS
TREES BLOCKING RT 132
&&
EVENT NUMBER GYX1400164
MCLocal storm report, Jul 28, 8:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
818 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 N NEW HAMPTON 43.63N 71.65W
07/28/2014 GRAFTON NH DEPT OF HIGHWAYS
TREES BLOCKING RT 132
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1400164
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:16 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc | 44 min |
| Jul 28, 8:24 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Franklin, Kennebec, Oxford, Somerset | 96 min |
| Jul 28, 8:38 PM EDT | Special Weather Statement | GYX | Kennebec | 67 min |
| Jul 28, 8:40 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Somerset | 50 min |
| Jul 28, 9:12 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 48 min |
| Jul 28, 10:04 PM EDT | Special Weather Statement | GYX | Somerset | 41 min |
| Jul 29, 3:34 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 23 hr |
Nearby
Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.